Issue: July 2013
Source: Patel AM. Ann Intern Med. 2013; [published online ahead of print June 17].
June 17, 2013
1 min read
Save

Certain antibiotics may increase risk for statin toxicity in older adults

Issue: July 2013
Source: Patel AM. Ann Intern Med. 2013; [published online ahead of print June 17].
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

In adults aged older than 65 years, co-prescription of clarithromycin or erythromycin with a statin that is metabolized by CYP3A4 may raise the risk for statin toxicity.

A population-based cohort study was designed to measure the frequency of statin toxicity after co-prescription of a statin with clarithromycin or erythromycin. The study was conducted in Ontario, Canada, from 2003 to 2010.

Older continuous statin users prescribed clarithromycin (n=72,591) or erythromycin (n=3,267) had increased risk for hospitalization with rhabdomyolysis (absolute risk increase, 0.02%; RR=2.17; 95% CI, 0.04-4.53) and acute kidney injury (1.26%; RR=1.78; 95% CI, 1.49-2.14) and all-cause mortality (0.25%; RR=1.56; 95% CI, 1.36-1.8) vs. azithromycin (n=68,478), which does not inhibit CYP3A4.

Atorvastatin was the most commonly prescribed statin (73%), followed by simvastatin and lovastatin.

The FDA has cautioned about a potential drug-drug interaction between statins and medications used to treat HIV and hepatitis. The FDA also has warned that antibiotics that inhibit CYP3A4 may increase blood concentrations of statins that are metabolized by CYP3A4, according to a press release.

The researchers said physicians should avoid co-prescription of these medications when possible.

Disclosure: See the full study for the researchers’ relevant financial disclosures.